Paralytic ileus possibly associated with interaction between ritonavir/lopinavir and vincristine
- 224 Downloads
Case description A French Caucasian man aged 39 with HIV infection was treated with abacavir/lamivudine and ritonavir/lopinavir. The patient (normal renal and liver functions) was diagnosed with a Burkitt lymphoma for which he was treated with cyclophosphamide day 1 to 5; doxorubicin day 1; methotrexate day 10; and vincristine day 1 and 8. At day 12, he suffered from abdominal pain associated with constipation. Paralytic ileus was diagnosed by study imaging. Ileus lasted 10 days necessitating parenteral feeding. Later on, a further cycle of chemotherapy with etoposide replacing vincristine was given and was well tolerated. Conclusion We speculate that an interaction between ritonavir/lopinavir and vincristine was responsible for this severe toxicity. Vincristine is transported by P-gp and is metabolized via CYP3A5. Ritonavir is a potent CYP3A5 isoenzyme and P-gp inhibitor. Lopinavir is also a P-gp inhibitor. Ritonavir and lopinavir might have delayed vincristine elimination. Clinicians should be aware of this possible interaction.
KeywordsDrug–drug interaction Paralytic ileus Ritonavir/lopinavir Vincristine
Conflict of interest statement
- 8.Ernest CS, Hall SD, Jones DR. Mechanism-based inactivation of CYP3A by HIV protease inhibitors. J Pharmacol Exp Ther. 2005;312:83–91.Google Scholar
- 10.Vaccher E, Spina M, di Gennaro G, Talamini R, Nasti G, Schioppa O, et al. Concomitant cyclophosphamide, doxorubicin, vincristine, and prednisone chemotherapy plus highly active antiretroviral therapy in patients with human immunodeficiency virus-related, non Hodgkin lymphoma. Cancer. 2001;91:155–63.CrossRefPubMedGoogle Scholar